Alert archive / New York / Wind Advisories in 2020

Wind Advisory 8, NWS Burlington, VT

October 7, 2020Clinton County, Essex County, New York

NWS Burlington, VT issued this wind advisory at Oct 7, 2020, 3:42 AM EDT for Clinton County, Essex County, New York. It took effect at Oct 7, 2020, 2:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2020, 3:42 AM EDT (07:42 UTC)
In effect from
Oct 7, 2020, 2:00 PM EDT
Expired
Oct 7, 2020, 10:34 PM EDT
In force
9 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY

The radar

The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS71 KBTV 070742
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
342 AM EDT Wed Oct 7 2020

NYZ031-034-VTZ012-072200-
/O.NEW.KBTV.WI.Y.0008.201007T1800Z-201008T0300Z/
Western Clinton-Western Essex-Windsor-
Including the cities of Dannemora, Lake Placid, Springfield, 
and White River Junction
342 AM EDT Wed Oct 7 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Vermont, Windsor County. In New York, Western 
  Clinton and Western Essex Counties.

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Saturated soils and leaves still on trees
  could result in a few downed trees with these winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
834 
WWUS71 KBTV 072056
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
Issued by National Weather Service Albany NY
456 PM EDT Wed Oct 7 2020

NYZ031-034-VTZ012-080300-
/O.CON.KBTV.WI.Y.0008.000000T0000Z-201008T0300Z/
Western Clinton-Western Essex-Windsor-
Including the cities of Dannemora, Lake Placid, Springfield, 
and White River Junction
456 PM EDT Wed Oct 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Vermont, Windsor County. In New York, Western 
  Clinton and Western Essex Counties.

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Saturated soils and leaves still on trees 
  could result in a few downed trees with these winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
804 
WWUS71 KBTV 080234
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1034 PM EDT Wed Oct 7 2020

NYZ031-034-VTZ012-080345-
/O.CAN.KBTV.WI.Y.0008.000000T0000Z-201008T0300Z/
Western Clinton-Western Essex-Windsor-
Including the cities of Dannemora, Lake Placid, Springfield, 
and White River Junction
1034 PM EDT Wed Oct 7 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds are beginning to come down, reducing the risk of 
damaging gusts. However, breezy conditions will continue through 
the night.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Oct 7, 1:46 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 7, 1:46 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
146 AM EDT Wed Oct 7 2020

.SYNOPSIS...
An active day of weather is expected Wednesday as a deepening
low pressure system moves through Canada. Expect gusty winds and
rain over the North Country Wednesday, along with a slight risk
of some thunderstorms with locally strong winds. Winds and rain
will diminish Wednesday night, followed by a chilly end to the
work week. A cold front will move through Saturday, which should
keep remnants of Delta south of the area. Quiet weather with
seasonable temperatures is expected to start next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 128 AM EDT Wednesday...Some light showers are making their
way across northern Vermont this late night. Despite
reflectivities up to 35 dBZ, much of it appears to be
evaporating with the most I can find being Enosburg with 0.04"
from this activity. Otherwise, quiet conditions as we await a
strong upper shortwave rapidly moving east just north of the
Great Lakes. Made minor tweaks for TAF purposes to the next 24
hours with the forecast in good shape.

Previous Discussion...Broad cyclonic flow will develop over the
region tonight as a sprawling upper-level trough shifts
eastward. Within the base of the trough, a potent shortwave will
allow for the development of a surface low over central Canada.
As the low progresses eastward, the system will deepen within
the left exit region of an upper-level jet streak. By the time
the low moves to southeastern Ontario by Wednesday morning, the
system will have deepened to around 995 mb. Within the warm
sector of the low, a 40 to 50 kt low-level jet will move over
the North Country during the day Wednesday, resulting in a windy
day overall. There may be a few showers early Wednesday ahead
of the system, but the bulk of the precipitation associated with
the low and the associated frontal passage will occur mid-day
Wednesday. Given the cooling in the mid-levels, SBCAPE progged
between 250 and 700 J/kg does support a slight chance for some
thunderstorms during the daytime. Deep layer shear over 30 kts
will support some organized convection, although soundings
suggest storms would be low-topped in nature. Nonetheless, with
steep low-level lapse rates and strong mid-level flow, any
thunderstorms that do develop would be capable of some locally
strong winds.

QPF amounts will be highly tied to terrain given the strong
westerly flow, with upslope areas of the Greens/Adirondacks
seeing the most precip and the Connecticut and Champlain Valleys
seeing the least owing to downsloping effects. Total QPF
amounts will range from 0.3 to 1.0 inch over higher terrain of
the Adirondacks and Green Mountains, to 0.1 to 0.4 inches in the
Champlain, Saint Lawrence, and Connecticut Valleys.

Just how strong winds will get tomorrow is a tricky
forecast...and will likely see much variability in reported
winds due to expected precipitation. Strongest winds are
expected during the afternoon into the evening in areas that see
breaks in precipitation...which should be on the eastern slopes
of the northern Adirondacks and the eastern slopes of the
southern Green Mountains. Wind gusts in these areas will be
between 30 and 45 mph, with a few isolated gusts to 50 mph
possible. Elsewhere, gusts will range from 20 to 35 mph. As
stated before, the wrench in the forecast could be the
precipitation and it's stabilizing effects on the lower-
levels...so expect weaker winds in any areas that see prolonged
precipitation.

Precipitation and the strong gusts will diminish Wednesday
night but conditions will remain breezy due to ongoing cold air
advection. Lows will be chilly in the mid 30s to mid 40s.

&&

.SHORT TERM /THURSDAY NIGHT/...
As of 315 PM EDT Tuesday...A cold and windy day is in store for
Thursday as we continue to hold onto a decent northerly
gradient wind and cold air advects southward. Winds will remain
in the 15 to 25 mph range across the region throughout the day
but by the evening hours we will begin to see the pressure
gradient relax quite a bit as well as a strong surface based
inversion. This should finally allow for winds to abate with
light and variable winds less than 5 knots expected through the
overnight hours. Dry conditions are expected to prevail on
Thursday but a diffuse piece of shortwave energy will descend
across the region Thursday afternoon and won't fully leave until
closer to Friday morning. Model sounding show a plethora of dry
air in the low levels which should keep any precipitation from
reaching the surface. However, increased cloud cover from this
feature will keep afternoon high temperatures cooler than
originally thought with highs topping out in the mid 40s to near
50 degrees. Overnight low will consequently be a few degrees
warmer given we won't see as efficient radiational cooling with
lows in the mid 20s to upper 30s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...A continuation of the drier weather
seen on Thursday will continue into Friday with temperatures 5-8
degrees warmer on Friday as we begin to see warm air advection
in the low and mid-levels. Saturday should be even warmer with
highs approaching 70 degrees in the deeper valleys and in the
60s elsewhere. Models are coming into better agreement showing a
cold front sweeping through the North Country Saturday
afternoon and evening which is a noticeably change from some of
the 00Z and 06Z guidance. This front actually has a big impact
on the trajectory of the remnants of Hurricane Delta as the cold
frontal passage would keep the remnants well to our south and
leave us dry and seasonably cool for the weekend. This will be a
trend worth watching in the coming days but the ensemble
consensus pushes the front through well before the remnants
approach the Northeast. Thereafter, quiet and seasonable weather
is expected to persist through the middle of next week before
the next storm system approaches from the west late Wednesday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Through 06Z Thursday...Currently overcast with clouds at or
above 6000ft agl and light showers in northern Vermont that are
not impacting any TAF sites. After 12Z, expect an increase in
shower activity with the most activity taking place between 15Z
and 21Z. A few thunderstorms will be possible, and a few could
produce strong, gusty winds. Activity wanes and becomes confined
to higher elevation after 00Z. Ceilings will fall to 2000-3500ft
agl as system impacts the region around 15Z and will gradually
lift after 00Z. We will also see increasing south winds with
sustained 10-17 knot winds and gusts of 24-32 knots. An
isolated, brief gust around 35 to 40 knots possible. Winds begin
to shift west and then northwest at 20Z and 00Z, respectively.
After 00Z, winds remain elevated, but decrease by about 5 knots. Low-
level wind shear (WS020/30045kt) is expected around 01Z- 06Z at
KPBG, KSLK, and KMPV.

Outlook...

Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. Slight chance SHRA.
Saturday: VFR. Chance SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Sunday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Duell
NEAR TERM...Duell/Hammond/Haynes
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Haynes
Hazardous weather outlook, Oct 6, 3:18 PM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
318 PM EDT Tue Oct 6 2020

NYZ028-031-034-035-VTZ001-012-019-071930-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Windsor-Eastern Rutland-
318 PM EDT Tue Oct 6 2020

This Hazardous Weather Outlook is for northern New York, northwest
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty southwest winds are expected to develop Wednesday afternoon and
evening. Wind gusts between 30 and 45 mph are expected but stronger
wind gusts will be possible during breaks in precipitation throughout
the day. We could see isolated power outages from these gusty winds
as soils remain saturated from recent rainfall and leaves are still
on the trees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029-030-087-VTZ002>011-016>018-071930-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
318 PM EDT Tue Oct 6 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 11:28 AM EDTSpecial Weather StatementBTVSt. Lawrence47 min
Oct 7, 11:55 AM EDTSpecial Weather StatementBTVSt. Lawrence50 min
Oct 7, 12:32 PM EDTSpecial Weather StatementBTVFranklin43 min
Oct 7, 1:21 PM EDTSpecial Weather StatementBTVClinton, Franklin24 min
Oct 7, 3:11 PM EDTSpecial Weather StatementBTVFranklin34 min
Oct 7, 4:44 PM EDTSevere Thunderstorm WarningBTVChittenden43 min
Oct 7, 5:37 PM EDTSpecial Weather StatementBTVAddison, Orange, Washington53 min

Nearby

Wind Advisories in New York, 2020Wind Advisories in Vermont, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.